1. Health
Lynne Eldridge MD

Lowering Dose of Tarceva May be Beneficial in those with Severe Skin Rash

By December 6, 2012

Follow me on:

The medication Tarceva (erlotinib) has been a wonderful breakthrough for some people with non-small cell lung cancer.

ALT TEXT

As a targeted therapy - that is a medication that attacks cancer specifically - Tarceva often has fewer side effects than conventional chemotherapy medications. That is, with the exception of an annoying rash.

Most common on the face and abdomen, the rash typically found with Tarceva closely resembles acne. And not the simple pimple or two teens cover with cosmetics, but the kind of breakout that can make you want to wear a ski mask - or just stay home.

There are things that can be done to help. From staying hydrated, to topical preparations oncologists sometimes prescribe, many people find it possible to cope with mild to moderated rashes. And one thing that can really help those trying to cope, is that the rash is often a good sign. People who develop a rash on Tarceva often have better outcomes than those who don't develop the rash.

But what can be done for people with a really severe rash?

Researchers decided to study whether or not reducing the dose would help reduce the rash without losing the effectiveness of the medication. They studied a small number of people -- 55 patients -- who had a rash classified as greater than grade 2. Roughly half of the group was treated with a reduced dose of the drug, whereas the others were continued on their prescribed dose. They found, somewhat surprisingly, that the group treated with a reduced dose of Tarceva following the skin rash had better survival than those without the reduction in dose.

It's important to note that this is only one study, with a relatively small number of people evaluated. But it does raise hope that some people who develop a severe rash on Tarceva may be able to continue therapy with a reduced dose of the medication, without sacrificing the full benefit of the drug.

More About Tarceva:

Photo: A.D.A.M. Medical Encyclopedia

Source:

Takashima, N. et al. Prognosis in Patients with Non-Small Cell Lung Cancer Who Received Erlotinib Treatment and Subsequent Dose Reduction due to Skin Rash. Oncologie. 2012. 35(12) http://www.ncbi.nlm.nih.gov/pubmed/23207620:747-52.


Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
Top Related Searches
  • skin rash
  • tarceva
  • ©2014 About.com. All rights reserved.

    We comply with the HONcode standard
    for trustworthy health
    information: verify here.